Texas, 2013

Drought in Texas, May 14 to 31, 2013

May 14 to 31, 2013 · NWS FWD · 3 events in 3 counties and zones

Drought conditions continued to plaque much of North Texas during the month of May. Fortunately, some counties experienced overall improvement in drought severity due to periods of active convective weather.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions continued to plaque much of North Texas during the month of May. Fortunately, some counties experienced overall improvement in drought severity due to periods of active convective weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 13, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 13, 10:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1133 PM CDT MON MAY 13 2013

.AVIATION...
CONCERNS...MVFR CIGS AT KDFW IN THE EXTENDED FORECAST.

ALL TAF SITES WILL REMAIN VFR WITH SOUTHERLY WINDS 7-16KT
THROUGH 15/06Z.

EXTENDED....WE ARE EXPECTING MVFR CIGS /BKN-OVC AROUND 2000 FEET/
TO SPREAD NORTHWARD OVER ALL TAF SITES AFTER 15/08Z AND PREVAIL
THROUGH MID MORNING WEDNESDAY. 75

&&

.PREV DISCUSSION... /ISSUED 358 PM CDT MON MAY 13 2013/
SOUTHERLY WINDS ARE RETURNING GULF MOISTURE TO THE REGION. DESPITE
TEMPERATURES WELL INTO THE 80S...DEW POINTS ALONG THE I-35
CORRIDOR HAVE MANAGED TO CLIMB TO NEAR 50 DEGREES. IN WESTERN
ZONES...WHERE MIXING DEPTHS HAVE APPROACHED 10KFT...SURFACE
MOISTURE REMAINS SCANT. IN THE FAR WEST...WHERE THE DROUGHT
REMAINS THE MOST INTENSE...A BIT OF A WESTERLY COMPONENT TO THE
SURFACE WINDS HAS ALLOWED TEMPERATURES TO REACH THE 90S AT
BRECKENRIDGE AND GRAHAM.

MOISTURE WILL CONTINUE TO INCREASE OVERNIGHT AND INTO TUESDAY AS
THE CUT-OFF LOW TO OUR WEST BEGINS TO EJECT. CURRENT WATER VAPOR
SHOWS THAT THE BLOCKING RIDGE ACROSS THE WESTERN STATES IS LOSING
AMPLITUDE...WHICH WILL ALLOW THE CUT-OFF TO RE-JOIN THE POLAR
FLOW. ALTHOUGH THERE IS TYPICALLY CONSIDERABLE DISPARITY AMONG
GUIDANCE WITH THE EVOLUTION OF AN EJECTING CUT-OFF...OPERATIONAL
SOLUTIONS (AND THEIR ENSEMBLE MEMBERS) HAVE MINIMAL SPREAD.
HOWEVER...THE SUBTLE DIFFERENCES WITH ITS FINAL EXIT OUT OF TEXAS
HAVE LED TO A STRIKING SPREAD AMONG GUIDANCE QPF. INTER-OFFICE
CONSENSUS FAVORS A MORE PROGRESSIVE EVOLUTION...WHICH SHOULD
RESULT IN A SHORTER DURATION RAIN EVENT AND LOWER RAINFALL TOTALS
OVERALL. OUR FORECAST MEDIAN STORM TOTALS ARE UNDER 1/2 INCH...
BUT AS WITH CONVECTIVE ACTIVITY...AMOUNTS WILL VARY CONSIDERABLY.

THE MAIN EVENT WILL BE DURING THE DAY WEDNESDAY. THE INCREASED
CLOUD COVER AND ANY ONGOING NOCTURNAL CONVECTION EARLY WEDNESDAY
MAY LIMIT SURFACE-BASED INSTABILITY...BUT STILL ANTICIPATE SOME
AREAS WILL SEE MLCAPE VALUES REACH 2000 J/KG...PRIMARILY WEST.
CONVECTIVE CELLS WILL ENCOUNTER FAVORABLE MID-LEVEL LAPSE RATES
WITH SYNOPTIC-SCALE FORCING...BUT EXPECT WEAK FLOW ALOFT WILL
LIMIT THE DURATION (AND THUS INTENSITY) OF INDIVIDUAL UPDRAFTS.
NONETHELESS...A FEW STORMS MAY BECOME BRIEFLY SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WINDS. WITHOUT ANY SURFACE FOCUS...THE
EVOLUTION OF DEVELOPMENT WILL BE GOVERNED BY THE UPPER FORCING AS
IT SPREADS FROM SOUTHWEST TO NORTHEAST LATE TUESDAY INTO
WEDNESDAY.

A BRIEF PERIOD OF RIDGING ALOFT WILL DOMINATE LATE IN THE WEEK...
BUT THE NEXT TROUGH WILL QUICKLY SWING THROUGH THE INTERMOUNTAIN
WEST. IN RESPONSE TO THE INCREASING FLOW ABOVE THE HIGH PLAINS...
LEE TROUGHING IN THE LOW-LEVELS WILL HELP DEVELOP A DRYLINE ACROSS
WEST TEXAS AS EARLY AS SATURDAY. THE ECMWF CONTINUES TO BE BULLISH
WITH THE DRYLINE CONVECTION SATURDAY AFTERNOON...IMPACTING OUR
WESTERN ZONES. CONSIDERING THE FLOW ALOFT...THINK THE ECMWF
PLACEMENT OF THE DRYLINE IS A BIT TOO FAR EAST BUT WILL MAINTAIN
SOME SLIGHT CHANCE POPS ACROSS FAR WESTERN ZONES FOR ANY STORMS
THAT MIGHT MOVE NORTHEAST INTO OUR CWA.

A COLD FRONT MAY IMPINGE ON THE CWA SUNDAY...AS ITS ASSOCIATED
TROUGH SWINGS PAST TO OUR NORTH. HAVE MAINTAINED SOME LOW END POPS
FOR THIS EVENT. DOWNGLIDE IN NORTHWEST FLOW WILL ENSUE SUNDAY
NIGHT. THE GFS IS INCLINED TO SURGE THE FRONT DEEP INTO THE CWA
AT THAT POINT. BUT EVEN WITH NORTHWEST FLOW ALOFT...WEAK LATE
SEASON COLD FRONTS CAN HAVE A DIFFICULT TIME GETTING INTO NORTH
TEXAS. WITH A WELL MODIFIED AIR MASS BEHIND IT...EXPECT THE
BOUNDARY WILL HANG UP NORTHWEST OF THE CWA. REGARDLESS...THE
PREVAILING NORTHWEST FLOW COULD YIELD MULTIPLE DAYS WITH
NOCTURNAL MCS ACTIVITY CLIPPING OUR NORTHEAST COUNTIES AROUND
DAYBREAK.    25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  61  86  66  80  66 /   0   5  40  50  30
WACO, TX              59  85  65  80  67 /   5  10  40  50  20
PARIS, TX             58  84  60  75  61 /   0   5  20  50  40
DENTON, TX            60  85  66  80  66 /   0   5  30  50  40
MCKINNEY, TX          57  84  64  78  64 /   0   5  30  50  40
DALLAS, TX            63  86  66  79  66 /   0   5  40  50  30
TERRELL, TX           58  83  63  77  63 /   0   5  30  50  40
CORSICANA, TX         59  83  63  78  64 /   0   5  30  50  30
TEMPLE, TX            58  83  65  79  66 /   5  20  40  50  20
MINERAL WELLS, TX     58  85  64  82  66 /   0   5  40  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/
Hazardous weather outlook, May 13, 1:58 PM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
258 PM CDT MON MAY 13 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
258 PM CDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL INCREASE ACROSS NORTH TEXAS LATE TUESDAY
INTO TUESDAY NIGHT...THEN CONTINUE WEDNESDAY INTO WEDNESDAY
NIGHT. A FEW THUNDERSTORMS WILL LINGER NORTH OF INTERSTATE 20 ON
THURSDAY.

THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
COULD BECOME STRONG OR BRIEFLY SEVERE WEDNESDAY AFTERNOON AND
EVENING WEST OF INTERSTATE 35.

A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN ACROSS FAR WESTERN
NORTH TEXAS LATE SATURDAY...THEN ACROSS ALL OF NORTH TEXAS LATE
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Lamar

When
May 14, 12:00 AM CST to May 21, 11:59 PM CST
Where
Lamar forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe/d2 conditions affected only the far southern reaches of Lamar County during the middle part of the month. Conditions were classified as moderate/d1 or better county-wide for the rest of the month.

Drought, Delta

When
May 14, 12:00 AM CST to May 31, 11:59 PM CST
Where
Delta forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Delta County experienced severe/d2 drought From May 14 to May 21. The county was classified as moderate/d1 or better for the rest of the month.

Drought, Hopkins

When
May 14, 12:00 AM CST to May 21, 11:59 PM CST
Where
Hopkins forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Hopkins County experienced d2/severe drought during the middle part of May. Conditions were classified as d1/moderate or better for the rest of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447467, 447477, 447479.